Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 9, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Mar 14, 1997, 10:31 AM EST for Highlands County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 14, 1997, 10:31 AM EST (15:31 UTC)
- Expired
- Mar 14, 1997, 11:15 AM EST
- In force
- 44 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
County Highlands County, FL
The radar
The Melbourne radar (KMLB), 109 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 3.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 394 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTBW 141533 RRA SVRTBW FLC055-141615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1031 AM EST FRI MAR 14 1997 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL FLORIDA ...WEST CENTRAL HIGHLANDS COUNTY AT 1030 AM EST...RADAR INDICATES STRONG TO SEVERE WIND ASSOCIATED WITH THUNDERSTORM ACTIVITY APPROACHING THE HARDEE...DESOTO... AND HIGHLANDS COUNTY BORDER. RESIDENTS OF LAKE PLACID CAN EXPECT DAMAGING WIND WITHIN THE NEXT 30 TO 45 MINUTES. BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE! IF THIS STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY THERE UNTIL THE STORM PASSES. THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN THE8 COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS TO OUR OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 9:26 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Mar 14, 9:26 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 923 AM EST FRI MAR 14 1997 SUGGESTIONS... NONE ATTM. CURRENT FCST PACKAGE LOOKS GOOD...LIKE PSBL SVR TSTM WORDING BULK CWA WITH STRONG TSTM LEE CNTY. AM UPDATE...BUSY MORNING WITH MAIN LINE CONVECTION MOVG NE. LINE IS OVR WC FL NOW AND JUST OFF SW FL. EXPECT MOST PCPN TO END NORTH 1/2 CWA NEXT 1-2 HR AND TO MOVE ACROSS SW FL BETWEEN 11-18Z. HOWEVER...CAN'T RULE OUT MORE TSTM FORMATION LATER IN AFTERNOON IF WE GET ANY HEATING AFTER MAIN LINE CLEARS CWA. STLT WV WAS SHOWING DRY SLOT OVER GOMEX EARLIER BUT HAS SINCE ERODED AWAY. //09//
In the hours before
Special weather statement, Mar 14, 4:59 AM EST, 5 hours 32 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-141700- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 500 AM EST FRI MAR 14 1997 ...RISK OF STRONG TO SEVERE THUNDERSTORMS THIS MORNING... A LARGE CLUSTER OF THUNDERSTORMS IN THE EASTERN GULF BEFORE DAWN WAS MOVING TOWARD THE WEST CENTRAL FLORIDA COAST AND SHOWING SIGNS OF INSTENSIFYING. CONDITIONS ARE FAVORABLE FOR THE THUNDERSTORMS TO REACH STRONG TO POSSIBLY SEVERE LIMITS. THE MAIN THREAT WILL BE STRONG WIND GUSTS IN EXCESS OF 45 MPH...HOWEVER HAIL OR EVEN A BRIEF TORNADO OR WATERSPOUT OVER THE GULF WATERS CAN NOT BE RULED OUT. ALL OF THE STORMS WILL PRODUCE HEAVY DOWNPOURS...WHICH MAY CAUSE PONDING OF WATER ON ROADWAYS. A LINE OF THUNDERSTORMS IS EXPECTED TO REACH THE COAST BETWEEN PASCO AND SARASOTA COUNTIES AROUND 7 TO 8 A.M. THEN MOVE RAPIDLY NORTHEAST AND STRETCH FROM CENTRAL FLORIDA INTO THE FT MYERS AREA BETWEEN 10 TO 11 A.M. ALL PERSONS ACROSS THE AREA SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS AND MOVE INDOORS IF THREATENING WEATHER APPROACHES. MORNING COMMUTERS SHOULD DRIVE WITH CAUTION AS ROADS WILL BE SLICK...AND HEAVY RAINFALL WILL REDUCE VISIBILITY AND MAKE DRIVING DIFFICULT. SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE ASKED TO RELAY ANY REPORTS OF SIGNIFICANT WEATHER TO OUR OFFICE. ALL PERSONS SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL TV/RADIO/CABLE STAVTIONS IN THE EVENT WARNINGS BECOME NECCESSARY. NASH
Special weather statement, Mar 14, 5:00 AM EST, 5 hours 31 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-141700- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 500 AM EST FRI MAR 14 1997 ...RISK OF STRONG TO SEVERE THUNDERSTORMS THIS MORNING... A LARGE CLUSTER OF THUNDERSTORMS IN THE EASTERN GULF BEFORE DAWN WAS MOVING TOWARD THE WEST CENTRAL FLORIDA COAST AND SHOWING SIGNS OF INSTENSIFYING. CONDITIONS ARE FAVORABLE FOR THE THUNDERSTORMS TO REACH STRONG TO POSSIBLY SEVERE LIMITS. THE MAIN THREAT WILL BE STRONG WIND GUSTS IN EXCESS OF 45 MPH...HOWEVER HAIL OR EVEN A BRIEF TORNADO OR WATERSPOUT OVER THE GULF WATERS CAN NOT BE RULED OUT. ALL OF THE STORMS WILL PRODUCE HEAVY DOWNPOURS...WHICH MAY CAUSE PONDING OF WATER ON ROADWAYS. A LINE OF THUNDERSTORMS IS EXPECTED TO REACH THE COAST BETWEEN PASCO AND SARASOTA COUNTIES AROUND 7 TO 8 A.M. THEN MOVE RAPIDLY NORTHEAST AND STRETCH FROM CENTRAL FLORIDA INTO THE FT MYERS AREA BETWEEN 10 TO 11 A.M. ALL PERSONS ACROSS THE AREA SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS AND MOVE INDOORS IF THREATENING WEATHER APPROACHES. MORNING COMMUTERS SHOULD DRIVE WITH CAUTION AS ROADS WILL BE SLICK...AND HEAVY RAINFALL WILL REDUCE VISIBILITY AND MAKE DRIVING DIFFICULT. SKYWARN SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE ASKED TO RELAY ANY REPORTS OF SIGNIFICANT WEATHER TO OUR OFFICE. ALL PERSONS SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL TV/RADIO/CABLE STATIONS IN THE EVENT WARNINGS BECOME NECCESSARY. NASH
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 10:20 AM EST | Severe Thunderstorm Warning | TBW | DeSoto, Hardee | 40 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.